How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick, MD Your Own Question
Dr. Rick, MD
Dr. Rick, MD, Board Certified MD
Category: Medical
Satisfied Customers: 10572
Experience:  20+ years as a doctor. Internal Medicine Internship in NYC
Type Your Medical Question Here...
Dr. Rick, MD is online now
A new question is answered every 9 seconds

I suffer adult chronic ADD and on the maximum dose of

Customer Question

I suffer adult chronic ADD and on the maximum dose of Vyvanse and don't and can't have any more and i've noticed its therapeutic effects diminish quite quickly and some days i'm getting quite symptomatic after taking my Vyvanse still. Why is this? Is there anything i can do to make it consistently work each day ? Having days off isn't an option as i work 7 days a week long hours and i'll lose my job. So is there a way to reduce tolerance or augement its therapeutic effects consistently? thank you
Submitted: 7 months ago.
Category: Medical
Expert:  Dr Chaithanya replied 7 months ago.


I'm Dr Chaithanya attending you.

What is the dose of Vyvanse you are taking? and when do you take each dose? Have you tried alternative drugs?

Customer: replied 7 months ago.
Hi, I'm on 4 x 70mg vyvanse daily. I take it usually pretty close together now as it keeps being ineffective. Yes i've tried most other ADHD meds and vyvanse was best when it worked because it worked all day with no side effects.
Expert:  Dr Chaithanya replied 7 months ago.

Few things,

When you see the effectiveness is decreased, we can try this method of taking off from the drug when you are off the work or on leave, and then restart, so you give a break to tolerance development.

second thing, exercise is very beneficial, along with weight training to regulate the effectiveness.

Third thing, Intake of fatty food slows digestion and decreases the effectiveness.

Please chose best or all that suits you. You said you have tried other drugs so I didn't give that option.

Please feel free to ask if any further questions. If done for now, please leave a positive rating

[Request to click on the 5th star] above the chat box so I can get credit for helping you today.

We only get credit for helping clients after positive feedback.

You can always reach me with "For Dr. Chaithanya only" in the medical or health categories.

Below link is the fastest way to reach me,

A little bonus from your side is welcome and highly appreciated!

Thanks for using

Customer: replied 7 months ago.
What if i can't take days off as i work and study every day and have a full life? I read somewhere that magnesium helps reduce tolerance??? is that right or is there anything else i can do? I do exercise a bit and find that helps but don't get to everyday yet?
Expert:  Dr Chaithanya replied 7 months ago.

I don't think so Magnesium helps. What I suggest is, do regular exercise, drink more water, avoid spicy and fried foods. space the medicines well. Sleep nicely. see if there is a change for a month.

The next only option is, to change the drug and try what suits you.

Customer: replied 7 months ago.
but what if i already do that. I just don't get to exercise every day most do some days every week.
Expert:  Dr Chaithanya replied 7 months ago.

Next thing is ou can add another drug in low doses to the present drug.

Customer: replied 7 months ago.
is there a psychiatrist you could refer this on to?
Expert:  Dr Chaithanya replied 7 months ago.

I have no idea about Psychiatrist.

Expert:  Dr Chaithanya replied 7 months ago.

Please leave a positive rating, so that I can be compensated for the time. Wish you a speedy recovery.

Customer: replied 7 months ago.
but there are psychiatrists on there and this isn't resolved?
Expert:  Dr Chaithanya replied 7 months ago.

I 'll opt out, so that some psychiatrist can take over to help you more. Good luck!

Expert:  khagihara replied 7 months ago.

For adults with ADHD who continue to experience clinically significant symptoms following first-line medication treatment at the maximum tolerated dose, we would generally discontinue stimulant therapy and try non-stimulants in the following order:


•Bupropion or a tricyclic antidepressant

•Clonidine or guanfacine

You should talk to your doctor.

Customer: replied 7 months ago.
I've tried non-stimulant therapy and it doesn't work at all , only stimulants usually work. Would it be too much medication if i had a combination of my vyvanse with a 36mg tablet of concerta in afternoon?
Expert:  Dr. Rick, MD replied 7 months ago.

Hi. My name is***** and I am online and available to help you today. Thank you for your patience.

Question and answer is just one of the services I offer. I can also provide you with premium services, such as live telephone or skype consultation, at a small additional cost. Let me know if you are interested.

I see that your experts have opted out.

How can I assist you today?

Do you have any other medical problems or take any medications?

This is not an answer, but an Information Request. I need this information to answer your question. Please reply, so I can answer your question. I look forward to helping you.

Customer: replied 7 months ago.
Hi my question is regarding my condition of chronic adult ADD . I'm on the maximum dose possible of Vyvanse and can't and don't want to increase it but finding its effectiveness greatly diminishing and it barely covers my symptoms each full day if at all. I can't go off medication all together as I work or study 7 days a week and I've tried every other medication and Vyvanse is usually the most effective. I wanted some advise of what to do as its still 3 weeks till I can see my doctor. Is there a way (by combining with another medication or supplement or anything) that I can improve vyvanses effectiveness? Is there a good combination of another medication with my Vyvanse like with a non stimulant or Ritalin la that might work better if its not going to be too make medication to prescribe? Or is it possible to be prescribed high dose Vyvanse one week and High dose Ritalin or Concerta another week to reduce tolerance to Vyvanse and improve its effectiveness? Any other ideas? I'm finding I'm taking extra medication daily just to get thru and I'm not sure how to stop that when I'm getting symptomatic from current regime?
Expert:  Dr. Rick, MD replied 7 months ago.

At this point I do not believe that there is anything you can do on your own to increase the effectiveness of your vyvanse. It is common that, in some patients, medication that has been working for some time just looses its effectiveness.

The best thing to do is work closely with your prescribing doctor so as to come up with a regiment of medications that give you the relief you need while minimizing unwanted side effects.

This is not something you can do on your own. It has to be approached in concert with your current MD.

Does this make sense to you?

It's safe for you to press the positive feedback button now if you so desire. And, never fear, even after you press that button I'll still be right here to continue helping you, but, as I do work for tips, I want to make sure you are happy before rating me.

Dr. Rick MD FACS